Montana, 2016

High Wind in Montana, January 27, 2016

January 27, 2016 · NWS GGW · 2 events in 2 counties and zones

A strong disturbance, pushing a dry cold front through southern Saskatchewan suddenly dropped high winds from aloft all the way down to the surface over the northeast corner of Montana during the overnight and early morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong disturbance, pushing a dry cold front through southern Saskatchewan suddenly dropped high winds from aloft all the way down to the surface over the northeast corner of Montana during the overnight and early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 26, 9:32 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 26, 9:32 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
932 PM MST TUE JAN 26 2016

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...

UPDATE...
TEMPERATURES ALONG THE HI-LINE HAVE ALREADY FALLEN THROUGH THE
EXPECTED OVERNIGHT MINIMUMS. ADJUSTED TEMPERATURES DOWN FOR MOST
LOCATIONS BASED ON CURRENT TRENDS. DID NOT ADD ANY POPS HOWEVER
WILL HAVE TO WATCH AN AREA OF RADAR ECHOES OFF THE ROCKY MOUNTAIN
FRONT THAT MIGHT REQUIRE AN UPDATE LATER. OTHERWISE GOING FORECAST
HAS THE CURRENT SITUATION HANDLED WELL.       PROTON

PREVIOUS DISCUSSION...
UPPER RIDGING IS IN PLACE OVER NORTHEAST
MONTANA...MAKING FOR PARTLY SUNNY SKIES AND WARM TEMPERATURES.
TONIGHT A WEAK DISTURBANCE WILL PUSH DOWN ON THE UPPER RIDGE AS IT
PASSES THROUGH SOUTHERN CANADA...SENDING A WEAK COLD FRONT THROUGH
NORTHEAST MONTANA. AHEAD OF THE FRONT SOME VALLEY FOG COULD AGAIN
REDEVELOP IN THE MILK RIVER VALLEY. BEHIND THE FRONT NORTHWEST
WINDS WILL PICK UP...SCOURING OUT ANY FOG AND THE LOW LEVEL
INVERSION WHICH WILL ALLOW TEMPS TO HOLD STEADY OR RISE SLIGHTLY
LATE TONIGHT.

WEDNESDAY INTO THURSDAY WARM AND DRY CONDITIONS CONTINUE AS UPPER
RIDGING HOLDS. POST FRONTAL NORTHWEST WINDS WILL CONTINUE THROUGH
THE DAY ON WEDNESDAY...WITH A SWITCH OVER TO LIGHTER SOUTHWEST
WINDS ON THURSDAY. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

THE UPPER RIDGE WILL BE IN THE PROCESS OF COLLAPSING THURSDAY
NIGHT AS A MEDIUM-WAVE TROUGH CRASHES THROUGH MONTANA. IN
ADDITION...A SURFACE TROUGH IN THE LEE OF THE NORTHERN AND
CANADIAN ROCKIES WILL BE IN THE PROCESS OF CLOSING OFF. THIS WILL
RESULT IN INCREASED VEERING WINDS THAT BECOMES NORTHWESTERLY
AFTER MIDNIGHT. MODELS ARE SHOWING LIGHT PRECIPITATION WITH THIS
WAVE. BUT TIMING AND LOCATION ARE UNCERTAIN. A BLEND WILL REQUIRE
AT LEAST SLIGHT CHANCE POPS RIGHT OFF. SO BUMPED UP INITIAL POPS
HIGHER THROUGH THE WEEKEND.

TEMPERATURE PROFILES SUGGEST A COMPLEX SPREAD OF RAIN TO SNOW
DEPENDING ON DAY AND LOCATION. USED THE POT PROCEDURE TO
DETERMINE WX TYPE AND SNOW AMOUNTS. FRIDAY WILL SEE A SHORT-WAVE
RIDGE QUIET THE WINDS AND END THE LIGHT PRECIPITATION. HOWEVER
OFF TO THE WEST IS ANOTHER DEVELOPING TROUGH..THIS ONE A LONGER
WAVE AND MORE OF A DIGGING TROUGH. THIS SHOULD SEND PRECIPITATION
INTO THE REGION BEGINNING FRIDAY NIGHT. THE PATTERN BECOMES MORE
COMPLEX WITH A SHORT-WAVE TROUGH DROPPING THROUGH SASKATCHEWAN
THAT SENDS A COLD FRONT INTO MONTANA SATURDAY NIGHT/SUNDAY. EXPECT
TEMPERATURES TO TREND LOWER AS LOW STRATUS/LIGHT SNOW SHOWERS SET
UP OVER THE AREA. TOTAL SNOW ACCUMULATION THROUGH SUNDAY IS
EXPECTED TO ADD UP TO LESS THAN AN INCH. SCT

PREVIOUS DISCUSSION...
THE EXTENDED PERIOD BEGINS THURSDAY NIGHT WHICH HAS FAIRLY ACTIVE
ZONAL FLOW ACROSS THE NORTHERN HIGH PLAINS INTO FRIDAY WHILE A
TROUGH BEGINS TO DEEPEN OVER THE WESTERN CONUS. EMBEDDED
SHORTWAVES WILL PROVIDE OPPORTUNITIES FOR PRECIPITATION THOUGH
GIVEN PROGRESSIVE NATURE...WILL BE TOUGH TO TIME. THUS...WILL HAVE
SLIGHT CHANCE POPS FOR RAIN AND/OR SNOW SHOWERS TO COVER
POTENTIAL.

TROUGH DEEPENS AND PROGRESSES EAST INTO NEXT WEEKEND WHICH WILL
LEAD TO COLDER TEMPERATURES FOLLOWING HEIGHT FALLS. GIVEN COOLER
TEMPERATURES...ONE WOULD EXPECT ANY PRECIPITATION CHANCES TO BE OF
THE FROZEN VARIETY. THIS IS REFLECTED IN THE WX GRIDS...HOWEVER...
POPS WERE KEPT LOW GIVEN ENSEMBLE 500MB HEIGHT SPREAD AT LARGER
TIME SCALES. GIVEN BROAD DYNAMIC FORCING FOR ASCENT ASSOCIATED
WITH LARGE TROUGH THOUGH DID DECIDE TO KEEP IN AT LEAST A SLIGHT
CHANCE FOR THE DURATION. MALIAWCO

&&

.AVIATION...

FLIGHT CATEGORY: VFR

SYNOPSIS: A COLLAPSING AND EXITING RIDGE THIS EVENING HAS A
SHORTWAVE ON THE BACK SIDE OF IT THAT WILL PASS THROUGH DURING THE
MORNING HOURS. MID TO UPPER LEVEL MOISTURE IS PLENTIFUL FOR MID
TO HIGH CLOUDS BUT SURFACE MOISTURE IS MINIMAL WITH DOWNSLOPE WINDS
OUT OF THE SOUTHWEST. THEREFORE... LOW STRATUS IS NOT ANTICIPATED.
AS THE SHORTWAVE LATCHES ONTO A LEE MOUNTAIN TROUGH... IT WILL
MOVE IT THROUGH THE TERMINALS DURING THE MORNING HOURS AND
INCREASING WINDS FROM THE WEST. VIRGA MAY BE POSSIBLE WITH THE
INITIAL FRONTAL PASSAGE BUT SHOULD NOT REACH THE GROUND AND
IMPACT THE TERMINALS.

LLWS: SURFACE INVERSION IS HOLDING STRONG WINDS ALOFT WITH THE
PASSAGE OF THE SHORTWAVE AND FRONT THIS EVENING. WITH THE PASSAGE
OF THE FRONT WIND SHEAR WILL BE POSSIBLE UNTIL MECHANICAL MIXING
MAKES IT ALL THE WAY TO THE SURFACE AND TERMINAL WINDS PICK UP.
MOST OF THE SHEAR CONCERNS SHOULD BE OVER BY 15Z.

WINDS: OUT OF THE SOUTHWEST AROUND 5 TO 10 KTS THROUGH
MIDNIGHT.... VEERING TO THE WEST TO NORTHWEST AND INCREASING TO
10 TO 15 KTS AFTER MIDNIGHT.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 26, 9:21 AM MST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
921 AM MST TUE JAN 26 2016

MTZ021>027-060-062-271200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-EASTERN ROOSEVELT-
921 AM MST TUE JAN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059-061-271200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-
921 AM MST TUE JAN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Daniels

When
January 27, 12:38 AM MST to 2:40 AM MST
Where
Daniels forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

The Navajo MT-5 DOT site measured sustained winds of 40 mph beginning at 12:38 AM. The verifying wind gust of 60 mph was recorded at 2:30 AM. Sustained winds diminished below 40 mph after 2:40 AM.

High Wind, Sheridan

When
January 27, 2:09 AM MST to 4:20 AM MST
Where
Sheridan forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

The Comertown Turn-Off MT-5 DOT site measured sustained winds greater than 40 mph beginning at 2:09 AM and ending at 4:20 AM. The first verifying wind gust of 60 mph was recorded at 2:50 AM and the peak wind gust of 61 mph was recorded at 3:00 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616633, 616634.